Discussions that mention clonidine

High & Low Blood Pressure board


I posted last week about my bad side effects with Diovan and that I had been changed to Toprol XL and Benicar ( to stop the extreme tachycardia caused by the ARBS.)
Well I am up to 30mg. of Benicar with 200mg of ToprolXL. Before I take this medication my BP after coming in from tennis (3 hrs of it) is 150/80.
Every day within 3 hrs. of taking this medication my BP is up to 180/100.
I have never had antihypertensives actually raise Blood Pressure. Has anyone else out there experienced this?
Before all this changing of medication I was on Cardura/Clonidine for 10 years.
I cannot now tolerate the Toprol and the benicar and I have to keep taking intermitant Clonidine to bring my BP down. I have been on the phone to the MD about this everyday.
Has anyone had similiar problems here. All this just is doing nothing and making things worse and the Toprol has me nauseous, to boot.
Thanks,
Karen
Thanks for responding.
You know it never occurred to me that the side effects could be so bad and intimidating that that is actually what is making my blood pressure go up.
3 hrs. after taking the medication, I feel so awful I can literally hardly function.
The Toprol has given me severe insomnia at night, nausea and therefore I can't hardly eat some days. During the day I am a zombie. I cannot afford to be paralyzed and made into a sick person by side effects of medication. This has never happened to me before.Previously to this , all these years I just took my BP meds and went on with a normal life, never gave it a second thought.
Having to take the extra clonidine to get my BP down also totally puts me out cold. I live alone, can't afford to be like this. Does anyone know if there is another Beta Blocker with less horrible side effects than the Toprol ? I'm about to throw it all out the window and just hope for the best.
TIA
Karen
Kat,

I can't believe you were able to stay on Clonidine for 10yrs!!! I was on it for about 2 yrs & it drove me crazy!!!

Clonidine can have a paradoxical effect in some people. It means it can actually raise b/p in some people. I think it did that to me. It also has a history of extreme withdrawal symptoms as it can attest to when I tried to get off of it.

If you are taking it intermittantly, are you sure you are not running into Clonidine?

Also, I would ask your pharmacist for the package drug insert sheets for both of your current drugs. See if any paradoxical effects have been recorded for those drugs.

Of course, side effects from meds can raise your b/p just as getting angry at your neighbor does. Fam